Hail, Pratt
- When
- June 28, 6:20 AM CST
- Where
- Pratt County, 3 mi SW of Pratt
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -98.767
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 2:30 AM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT SAT JUN 28 2003 DAYS 1-2... PLACEMENT AND TIMING OF CONVECTIVE EPISODES THE REAL CHALLENGE THROUGH SUNDAY. WV LOOP AND UA ANALYSIS SHOWED S/WV TROF MOVING SOUTHEAST THROUGH SOUTH DAKOTA, INDUCING A WEAK SFC LOW IN ADVANCE. THIS HAS DRAPED A WEAK COLD FRONT THROUGH CENTRAL NEBRASKA. ANOTHER S/WV TROF IN THE NORTHERN STREAM WAS ENTERING IDAHO EARLY THIS MORNING. THIS WILL INDUCE LEE-SIDE TROF OVER EASTERN WYOMING. THE WEAK COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH THEN EVENTUALLY STALL OUT AS DEEP AFTERNOON MIXING SETS IN. WITH 700 TEMPS STILL IN THE 8-10C RANGE, LITTLE INHIBITION WILL EXIST. WITH LOW 60S DEWPOINTS ADVECTING NORTHWARD FROM OKLAHOMA (AROUND 2500 JOULES SBCAPE), THUNDERSTORMS SHOULD DEVELOP AFTER 22Z ALONG THE FRONTAL BOUNDARY ACROSS THE CENTRAL PORTIONS OF MY CWA. 0-6KM DEEP LAYER SHEAR VALUES LESS THAN 20 KTS SUGGEST POORLY ORGANIZED THUNDERSTORMS, SO SIGNIFICANT SEVERE WX UNLIKELY...UNLIKE THE SUPERCELL THUNDERSTORMS THAT PRODUCED VERY LARGE HAIL LAST EVENING. THE MAIN CONCERN WILL BE HEAVY RAINFALL WITH SLOW MOVING STORMS. STILL BELIEVE THAT SOME AREAS OF CWA ALONG SOUTH OF THE STALLED OUT FRONTAL BOUNDARY WILL RECEIVE QUITE A BIT OF RAIN, PERHAPS 2+ IN SOME LOCALES. THIS WOULD BE THE FIRST CONVECTIVE EPISODE...THE NEXT CONVECTIVE EPISODE WOULD BE THE ONE OR TWO MCSS THAT ORGANIZE AHEAD OF NORTHERN STREAM S/WV TROF OVER SOUTHEAST WY/WESTERN NEB LATE THIS EVENING. INCREASING 850MB JET TO 40 KTS OVERNIGHT TONIGHT WILL HELP SUSTAIN MCS THROUGH NORTHERN KANSAS. THERES STILL QUESTIONS CONCERNING HOW FAR WEST THIS MCS WILL BE WITH GFS AND MESO-ETA SHOWING BULK OF CONVECTIVE QPF OVER FAR EASTERN COUNTIES. GIVEN THAT THE A LARGE MCS ORGANIZES OVERNIGHT AND MOVES SOUTH- SOUTHEASTWARD THROUGH CENTRAL KANSAS, OUTFLOW BOUNDARY (OR BOUNDARIES) WOULD LIKELY LINGER ABOUT MY FORECAST AREA DURING THE DAY SUNDAY. THIS WOULD PROVIDE RENEWED THUNDERSTORM DEVELOPMENT IN THE AFTERNOON. HAVE UPPED POPS TO 50 FOR SUNDAY BASED ON THIS. DAYS 3-7... REVIEWING THE CURRENT EXTENDED FORECAST GRIDS, AND THEN COMPARING THEM TO THE LATEST AVN, GFS, ECMWF AND CANADIAN MODEL GUIDANCE, SHOWED LITTLE OR NO REASON TO MAKE ANY CHANGES. PREVIOUS SHIFT SEEMS TO HAVE HAD A GOOD HANDLE ON FORECAST. ONE ITEM TO NOTE IS SLIGHT/SILENT POPS IN NEIGHBORING OFFICES GRIDS FOR THURSDAY (DAY 6) AFTERNOON. DO NOT SEE ANY REASON FOR THIS PER CURRENT EXTENDED MODELS, BUT WILL PASS THIS NOTE ON TO THE NEXT SHIFT FOR EXAMINATION. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 92 64 87 63 / 30 70 50 50 GCK 91 61 84 61 / 30 70 50 50 EHA 89 60 87 59 / 30 70 50 50 LBL 92 62 89 61 / 30 70 50 50 HYS 89 64 82 65 / 20 50 50 40 P28 91 66 90 65 / 40 70 50 50 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
KSZ030-031-043>046-061>066-074>081-084>090-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS TODAY. A WEAK FRONTAL BOUNDARY WILL STALL OUT OVER THE AREA LATE THIS AFTERNOON AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT AFTER 4 PM. CURRENT INDICATIONS ARE THAT THE THUNDERSTORMS WILL DEVELOP ALONG THE HIGHWAY 50 CORRIDOR FROM GARDEN CITY TO DODGE CITY TO STAFFORD. WEAK WINDS IN THE UPPER ATMOSPHERE WILL LIMIT THE SEVERE WEATHER THREAT, HOWEVER THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL AND BRIEF DAMAGING WIND GUSTS. THE ANTICIPATED SLOW MOVEMENT OF THUNDERSTORMS WILL YIELD VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. A SECOND ROUND OF THUNDERSTORMS MAY MOVE SOUTH OUT OF NORTHERN KANSAS LATE TONIGHT AND IMPACT AREAS EAST OF HIGHWAY 283 FROM WAKEENEY TO DODGE CITY AND POINTS EAST. THESE STORMS WILL ALSO BE CAPABLE OF VERY HEAVY RAINFALL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY THUNDERSTORMS MAY BE ONGOING DURING THE FIRST PART OF SUNDAY OVER AREAS FROM PRATT TO MEDICINE LODGE. DURING THE AFTERNOON, REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED, OF WHICH SOME COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM. UMSCHEID
The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 12:17 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364495, 5364496, 5365989.